Most of us learned in our professional training that neuroleptic agents cause movement disorders, or extrapyramidal symptoms (EPS).1 Neuroleptics, the older class of antipsychotic agents, which includes dopamine receptor blocking agents (DRBA), can cause tardive dyskinesia (TD), dystonia, akathisia, and Parkinsonism.
We also learned that newer antipsychotic agents, the so-called second-generation antipsychotics, do not cause EPS. However, dose-related EPS has been associated with olanzapine and risperidone use (> 6 mg/day doses), and there have been two reported cases of aripiprazole-induced EPS.2,3
So which symptoms indicate a drug-induced movement disorder (DIMD)? Patients with DIMDs have difficulty with social functioning, motor-task performance, interpersonal communication, and activities of daily living. They also are less likely to adhere to a medication regimen, making disease relapse and rehospitalization more likely.
Some DIMDs are worse than others. Neuroleptic-induced TD, for example, is in some cases irreversible and can lead to functional impairment so severe a patient cannot feed himself, speak clearly, or breathe easily. In addition, removal of the offending agent does not always resolve TD.4
Milder forms of neuroleptic-induced TD occur in about 20% of patients. In higher risk groups, such as older patients, milder forms of neuroleptic-induced TD may exceed 50%.
DIMDs often elude diagnosis by clinicians, partially because they look like other medical conditions such as restless legs syndrome, agitation, or drug withdrawal. Clinicians who understand the most likely DIMD culprits and the effect of each can better manage their patients. It’s also crucial for clinicians to pay attention to
- Patient stress and anxiety levels, as both of these can exacerbate DIMD symptoms;
- Patient drug history; and
- Demographic information. Older women are most likely to develop tardive dyskinesia. Young men more commonly experience dystonic reactions. The elderly are at higher risk for Parkinsonism and akathisia.
Clinicians must watch for DIMD in any patient who has taken antipsychotics. Symptoms can occur within hours to days (acute), weeks (subacute) or even months to years (tardive) following exposure.
Causative DRBAs include:
- Prochlorperazine; and
DIMDs can also occur from:
- Lithium, which can cause tremors or chorea;
- Stimulants (e.g., amphetamines), which can cause tremor, tics, dystonia, and dyskinesia;
- Selective-serotonin reuptake inhibitors (SSRIs), which can cause tremors, akathisia, and possible dyskinesia, dystonia, and Parkinsonism;
- Tricyclic antidepressants (TCAs) (e.g., amitriptyline, nortriptyline, etc), which can cause myoclonus and tremors;
- Valproic acid, which causes tremors; and
- Cyclosporine A, which was implicated in one study as causing tremors and Parkinsonism.6
For neuroleptics, withdrawal of the offending agent may lead to partial improvement in about half of patients. The outcome, of course, depends on the DIMD.
Early detection of TD is important to improve remission rates, which are inversely related to the disorder’s duration and severity. To treat, gradually taper the patient off the medication. It may take as long as two years after discontinuation for the condition to resolve itself. Continually re-evaluate how much a patient needs this agent. There may be another that’s just as effective but with a lower TD incidence. 7
Treat acute dystonic reactions with a short course of a potent antimuscarinic agent such as oral, intravenous (IV), or intramuscular benztropine, or diphenhydramine. If the patient’s reaction is life-threatening, use IV administration of an antimuscarinic agent and supportive measures. In some cases, you can use benzodiazepines in place of antimuscarinic agents. For tardive dystonia, prevention is the most important treatment since few pharmacologic treatments have proven efficacy.
Prevention also is the key to managing akathisia. To prevent this manifestation, prescribe atypical antipsychotics or use a standardized dose titration to avoid excessive dose escalation. In high-risk patients, consider prophylactic treatment with diphenhydramine or benztropine. Other potentially useful agents include benzodiazepines, propranolol, or cyproheptadine. For acute reactions, remove the causative agent.
Treat drug-induced Parkinsonism by withdrawing the causative agent or reducing the dose, switching to an atypical antipsychotic (if neuroleptic-induced), and possibly prescribing a trial of amantadine, an antimuscarinic agent, a dopamine agonist, or levodopa.
Though antiemetics and conventional antipsychotics are most commonly implicated, other agents also cause DIMDs. To prevent and treat these disorders, clinicians need to be particularly aware of the causative agents and symptoms. TH
Michele B. Kaufman, PharmD, BSc, RPh, is a registered pharmacist based in New York City.
- Chen JJ. Drug-induced Movement Disorders. Journal of Pharmacy Practice. 2007; 20(6):415-429.
- Zacher JL, Hatchett AD. Aripiprazole-induced movement disorder. Am J Psychiatry. 2006;163:160-161[letter].
- Sajbel TA, Cheney EM, DeQuardo JR. Aripiprazole-associated dyskinesia. Ann Pharmacother. 2005;39:200-201[letter].
- Lee PE, Synkora K, Gill SS., et al. Antipsychotic medications and drug-induced movement disorders other than Parkinsonism: A population-based cohort study in older adults. J Am Geriatr Soc. 2005;53:1374-1379.
- Munhoz RP, Teive HAG, Germiniani FMB et al. Movement disorders secondary to long-term treatment with cyclosporine A. Arq Neuropsiquiatr. 2005;63(3-A)L592-596.
- Vernon, Gwen M. Drug-Induced & Tardive Movement Disorders. National Alliance for the Mentally Ill, July 2001.www.namiscc.org/newsletters/July01/tardive.htm